Kentucky, 2024

Flooding in Kentucky, April 6 to 25, 2024

April 6 to 25, 2024 · NWS PAH · 4 events in 2 counties and zones

Well above normal rainfall upstream on the Ohio River late March through mid-April led to minor flooding occurring mid-month in Western Kentucky along the Ohio River with flood stage reached at multiple gages from Newburgh to Shawneetown. River crests occurred between the 19th and 21st, with a swift decline in river levels bringing an end of flooding shortly after.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Well above normal rainfall upstream on the Ohio River late March through mid-April led to minor flooding occurring mid-month in Western Kentucky along the Ohio River with flood stage reached at multiple gages from Newburgh to Shawneetown. River crests occurred between the 19th and 21st, with a swift decline in river levels bringing an end of flooding shortly after. Flooding of low-lying areas occurred, with limited impacts to rural roads and agriculture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 6, 5:12 PM CST, 4 hours 48 minutes earlier. Its key messages:

  • Thunderstorm risk will bookend what still looks like reasonably good weather for eclipse viewing.
  • There is a risk for supercell storms Sunday afternoon. If those storms form they will pose a tornado/hail/wind risk.
  • An extended period of stormy/wet weather restarts Monday night. Rainfall still doesn't look heavy enough for widespread flash flooding, but pockets of severe weather risk may emerge.
Area forecast discussion, Apr 6, 5:12 PM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
612 PM CDT Sat Apr 6 2024

.KEY MESSAGES...

- Thunderstorm risk will bookend what still looks like
  reasonably good weather for eclipse viewing.

- There is a risk for supercell storms Sunday afternoon. If
  those storms form they will pose a tornado/hail/wind risk.

- An extended period of stormy/wet weather restarts Monday
  night. Rainfall still doesn't look heavy enough for widespread
  flash flooding, but pockets of severe weather risk may
  emerge.

&&

.UPDATE...
Issued at 612 PM CDT Sat Apr 6 2024

Aviation section updated for the 00 UTC routine TAFs.

&&

.DISCUSSION...
Issued at 223 PM CDT Sat Apr 6 2024

Sunday Storms...

Mostly sunny skies and warming temperatures over the area lie
ahead of a powerful storm system over Colorado and the Rocky
Mountains. Richer moisture is already streaming into TX/OK ahead
of this system and will be a factor in how things play out for
us on Sunday. A closed low currently over eastern Colorado
lumbers northeastward through the overnight tonight and onto the
northern Plains with an occluded 993mb sfc low over IA/NE
tomorrow afternoon coupling with a slowly increasing upper jet
as you move southeast. Strong moisture return occurs ahead of
this system with guidance showing 61-64 degree dewpoints by
18-19z. Global and high-res models show a narrow corridor of
moisture and sfc based instability with nearly all CAMs
initiating convection along a pseudo-warm front Sunday
afternoon.

The CAMs seem to want to initiate thunder just ahead of the
best instability in general but in a kinematic environment that
is strongly sheared with large looping hodographs. I can't find
an obvious reason for why convection would initiate where the
CAMs have it, other than enhanced frontal convergence which is
plausible. Additionally, given the forecast soundings, dry air
entrainment from strong westerly shear will likely be a factor
in the ultimate outcome, which could significantly inhibit
thunderstorm development. 64 degree dewpoints may yield enough
instability for parcels to overcome this, but 61 degrees might
not. If updrafts can sustain themselves the shear profiles would
support an all-hazards severe threat via eastward tracking
supercells. We also could end up with slightly elevated cells
just east of the warm front using the enhanced frontal
convergence to overcome the dry air entrainment. These would
pose more of a hail or hybrid downburst threat.

Monday Eclipse and Storms...
A front associated with the strong storm system over the
northern plains and upper midwest will sweep most of this
increased low level moisture out of the picture by Monday
morning. Guidance has started to trend slightly northwest with
the higher dewpoints, but we have maintained a general height
rise tendency/subsidence through 12-18z on the right front
quadrant of an arm of a jet max that peaks to over Texas. We
maintain a reasonably favorable cloud cover forecast, although
high cirrus clouds remain a possibility. Low level moisture and
convective cumulus clouds however won't linger far behind the
eclipse. Thunderstorm chances increase sharply overnight as
jet-level ascent increases and low level moisture surges in.
Some severe risk will persist, but it is hard to sniff out
because of the overall coverage of convection. Shear and
instability profiles both look fairly marginal overall.

More Storms...
A very slow moving positively tilted trough should start to
emerge and pendulum swing to negative tilt from Monday into
Wednesday across the southern plains and into the mid-
Mississippi Valley. There are some important difference on the
shape and timing of this upper level feature in the GFS/ECMWF
members in the 12z suite. In general the guidance suggests a
period of enhanced storminess/heavy rain/and some severe
potential for a 12 hour window or so sometime Wednesday.
Ensemble QPF output has increased from 24 hours ago. Some
localized flash flooding is possible given the multi-day
rainfall risk, but the overall forecast values are still too low
to cause widespread issues given our dry antecedent conditions.

A front sweeps through Thursday cooling things off and drying us
out into next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 612 PM CDT Sat Apr 6 2024

The night will start off clear with light east winds. Winds will
increase 09-11 UTC to around the 12KT threshold with some gusts
that may reach 20-25KT. A band off weakening light showers may
reach southeast MO and southern IL in the morning. However, VFR
conditions will prevail with cigs dropping to around 8-10K FT.
By 17-18 UTC, we will destabilize with scattered showers and
thunderstorms forming in a north south axis from southern IL
into southeast MO, moving east with time to southwest IN and
west KY by 19-21 UTC. Gusty SE winds 10 to 20+ kts are forecast
Sunday morning, with winds becoming south by 18 UTC and
continuing from the south in the afternoon, except strong and
gusty in and near thunderstorms. Given the lower confidence in
coverage, we will keep with PROB30s in the TAFs for the last 6
hours (18-00 UTC). Also, cigs will lower to near 5K FT, but
lower cigs are also possible into the MVFR category, mainly
around 2K FT into Sunday afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...CN
DISCUSSION...JGG
AVIATION...CN
Hazardous weather outlook, Apr 6, 5:14 PM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
614 PM CDT Sat Apr 6 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
614 PM CDT Sat Apr 6 2024 /714 PM EDT Sat Apr 6 2024/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday afternoon into Sunday evening. If
thunderstorms manage to develop severe thunderstorms are possible.
Environmental conditions would potentially support tornadoes,
damaging winds, and large hail.

Multiple rounds of thunderstorms and heavy rain are possible
Monday night through at least Wednesday. Widespread severe
weather/flooding issues do not appear immediately likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Henderson

When
April 6, 10:00 PM CST to April 22, 4:00 PM CST
Where
Henderson County, 0.71 mi NNE of Wells Store to 0.55 mi E of Wells Store
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.939, -87.394

Flood, Union

When
April 7, 5:45 PM CST to April 25, 1:15 PM CST
Where
Union County, 1.87 mi SW of Blackburn to 0.26 mi SSW of Blackburn
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.678, -88.140

Flood, Henderson

When
April 7, 10:00 PM CST to April 24, 6:00 AM CST
Where
Henderson County, 5.97 mi WNW of Alzey to 5.67 mi WNW of Alzey
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.905, -87.920

Flood, Union

When
April 9, 4:30 PM CST to April 24, 5:15 PM CST
Where
Union County, 0.8 mi W of Uniontown to 2.31 mi WSW of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.771, -87.945

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171415, 1171418, 1171416, 1171417.